| Catalog Number |
71103240S |
| Medical Device Problem Code |
Fracture (1260)
| Health Effect - Clinical Code |
Device Embedded In Tissue or Plaque (3165)
| Date of Event |
11/11/2025
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: case-(b)(4).This complaint was opened by smith+nephew to document a product problem associated with a smith+nephew device.The reported problem relates to known risks with the device itself or with its use that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
Event or Problem Description
It was reported that during an osteosynthesis surgery, after implanting one (1) 3.0mm cannulated screw 40mm in the medial malleolus, the doctor finishes screwing it in and when it reaches the stop (the screw head stops against the cortex) the head comes loose and remains in the screwdriver.The procedure was completed, after no delay, using the same s+n product.No injury was reported as a consequence of this issue.
Additional Manufacturer Narrative
H3, h6: given the nature of the alleged incident, the device, could not be returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, with the limited information provided a clinical root cause for the broken screw head cannot be determined.No injury was reported as a consequence of the broken screw.The screw was implanted in the medial malleolus, so although unlikely micro-motion and/or migration, and local irritation/discomfort cannot be ruled out.Device batch number was not provided; thus, an evaluation of the manufacturing records could not be performed.A review of complaint history for the previous 12 months did not reveal similar events for the listed device.A review of the instructions for use documents for fracture fixation devices reveals in adverse effects that cracking and fracture of the implant components can occur.With repeated stress in patients with delayed healing or nonunion, the appliance will inevitably bend, break or pull out of bone.Also, according to warnings, the correct selection of device components is extremely important.The appropriate type and size should be selected for the patient.Failure to use the largest possible components or improper positioning may result in loosening, bending, cracking, or fracture of the device or bone or both.Additionally, the precautions section reveals that postoperative instructions to patients and appropriate nursing care are critical.Early weight bearing substantially increases implant loading and increases the risk of loosening, bending or breaking the device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According to the inspection procedure, the quality and manufacture of stainless steel threaded cannulated screw shall be controlled.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include size selected, surgical technique and/or excessive forces.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
Event or Problem Description
It was reported that during an osteosynthesis surgery, after implanting one (1) 3.0mm cannulated screw 40mm in the medial malleolus, the doctor finishes screwing it in and when it reaches the stop (the screw head stops against the cortex) the head comes loose and remains in the screwdriver.The body of the screw was implanted, but the fractured part (screw head) was not.A 2.0 drill bit was used to prepare the insertion site.The procedure was completed, after no delay, using the same s+n product.No injury was reported as a consequence of this issue.